I recently received radiation therapy to my face and neck for treatment of squamous cell carcinoma of the oral tongue. I received a dose of 6000 cGy. One side effect that I have is that I have lost all growth of facial hair in the treatment area. Is this facial hair likely to grow back?
Li Liu, MD, OncoLink editorial assistant, responds:
Thank you for your interest and question.
Radiation therapy can cause hair loss, also known as alopecia. This can occur in any area that hair normally grows (e.g. face, head, axilla S), but only in the areas being treated. Many patients find that their hair grows back again after the treatments are finished. The amount of hair that grows back will depend on how much and what kind of radiation you receive. Every individual has a different response to radiation therapy and the ability of recovery from radiation side effects is also different. In general, hair loss after a radiation dose of 6000 cGy is usually permanent. However, the skin in the irradiated region may have received a different dose than 6000 cGy, so this is difficult to predict. You should discuss this with your radiation oncologist. If your hair does grow back, you may notice that your hair has a slightly different texture or color.
Other types of cancer treatment, such as chemotherapy, also can affect how your hair grows back. The chemotherapy drugs that cause hair loss include adriamycin, carboplatin, cisplatin, cyclophosphamide (cytoxan), Dactinomycin, etoposide (VP-16), ifosfamide, taxol, and vincristine.